Hello!

14 Comments

Research has found a link between the use of hormonal contraception and increased risk of depression.

Women and teenage girls aged 15 to 34 who used hormonal contraception had a 1.23 times higher risk of being diagnosed with depression, especially adolescents, according to a paper published in the journal JAMA Psychiatry, reports SMH.

Researchers at the University of Copenhagen in Denmark analysed health registry data of one million Danish women from 2000 and followed them up after an average of six years.

Of the 55 per cent of those who used hormonal contraception, there were just over 23,000 first diagnoses of depression at the time of follow up.

More than 133,000 had received their first prescription of antidepressants.

The highest risk of depression was among the adolescent girls, who had a 1.8-times higher risk of first use of an antidepressant.

Study author Ojvind Lidegaard says their research warrants the need for further studies into the potential adverse effects of the pill.

“Use of hormonal contraceptives was associated with subsequent antidepressant use and first diagnosis of depression at a psychiatric hospital among women living in Denmark.

“Adolescents seemed to be more vulnerable to this risk than women 20 to 34 years old,” Lidegaard said.

Have you had any bad experiences with the pill?

Share your comments below.

More related stories:

Image via shutterstock

  • So glad to be beyond that these days.

    Reply

  • its interesting i read this today. a week ago i ran out of my pill and haven’t been back for a new prescription. but I’ve actually had a great week!
    ive woken up before my alarm, I’ve been happier and had more patience with the kids! (and the hubby! lol )

    Reply

  • I used to be on the mini pill when I first started contraception and yes I must admit it made me blue, and frumpy. But then again most contraception’s didn’t like me :) It was a love hate relationship.

    Reply

  • I started on the pill at 14 for acne, and have had depression ever since. I went off it at 21, and 5 years later I am finally depression free without antidepressants. I had to go back on the pill for s few weeks once and it returned by the end of the three weeks! Never again, it’s obviously just not for me.

    Reply

  • It must happen in the smallest percentage of people. I’ve used the pill for years with no issues whatsoever

    Reply

  • Yes it’s known the pill has many negative side effects.

    Reply

  • I know a lady who supposedly drove her car off the side of the road early one morning, and thought It was just an accident. A few weeks later she realised she was very depressed and on thinking later realised it may have been the start of depression of that point.

    Reply

  • I have had many issues with the pill. Migraines, severe mood swings, acne.

    Reply

  • I have never had any issues with my contraceptives.

    Reply

  • There are many studies and lots of research on this issue and there are many other reasons for depression that appear at the same time during adolescence. There needs to be more research which includes many countries and wider populations and demographics.

    Reply

  • I had high blood pressure when young after I started on the pill. I stopped taking it and was just careful for many many years I was fine. After kids I had an arm contraception can’t remember the name… it near killed me. 6 month and I walked into the doc and said you cut it out or I will. Was a nasty horrible nightmare. The standard pill now and I’ve told my man to get fixed as I will finish this script and no more. I said I want to know me again before menopause. It’s the change in hormones. My body does not cope and my mind can’t. Pregnancy 3 times was 7+ months of wishing I wouldn’t wake up from the pain. It’s all hormones.

    Reply

  • i was lucky to have no issues at all. But have heard some people having a horrible time on the pill.


    • All types of medication can impact on people – it is so individual and thankfully there is always a long list of possible side effects that come with all medications.

    Reply

  • Fortunately I didn’t have any adverse effects. This is worrying though.

    Reply

Post a comment
Like Facebook page

LIKE MoM on Facebook

Please enter your comment below
Would you like to include a photo?
No picture uploaded yet.
Please wait to see your image preview here before hitting the submit button.
Your MoM account


Lost your password?

Enter your email and a password below to post your comment and join MoM:

You May Like

Loading…

Looks like this may be blocked by you browser or content filtering.

↥ Back to top

Thanks For Your Star Rating!

Would you like to add a written rating or just a star rating?

Write A Rating Just A Star Rating
Join